Purpose: The aim of this retrospective study was to determine if penicillin allergy and/or clindamycin therapy may contribute to a higher incidence of postsurgical infections after bone augmentation.
Materials and Methods: This retrospective study analyzed patients between 2014 and 2019 who received bone augmentation procedures (socket grafting [SG]; ridge augmentation [RA]) prior to placement of dental implants. All the grafting procedures were performed under preoperative and postoperative oral antibiotic coverage with either amoxicillin or clindamycin for patients who reported penicillin allergy. Infections associated with the bone augmentation procedures were recorded.
Results: In this study, 1,814 patients received 2,961 bone augmentation procedures (2,530 SG, 431 RA). In the 2,530 SG procedures, 270 (10.7%) were associated with a penicillin allergy. Infections occurred in 91 of the 2,530 SG sites (3.6%). However, the infection rate was 10.7% (29 SG sites) for clindamycin and only 2.7% (62 SG sites) for amoxicillin (P < .02). In the 431 RA procedures, 71 (16.5%) were associated with a penicillin allergy. Overall infections occurred in 31 of the 431 sites (7.2%). However, the infection rate was 22.5% (16 RA sites) for clindamycin and only 4.2% for amoxicillin (15 RA sites; P < .01). Penicillin-allergic patients taking clindamycin demonstrated a higher risk of infection with a risk ratio of 6.9 (95% CI) and 4.5 (95% CI) compared with nonallergic patients taking amoxicillin for RA and SG, respectively.
Conclusion: Penicillin allergy and the use of clindamycin following SG and RA procedures was associated with a higher rate of infection and may be a risk factor for bone augmentation complications.